PsychEducation.org (home)                                                                                                                                

Lithium Levels Vary With Mood 
(posted 6/13) 

Summary:  Being in a manic phase somehow changes lithium levels -- just being manic, not failing to take the pills.   Here's one case study which clearly shows the effect of mood on lithium level.


From Drs. Rittmannsberger and Malsiner-Walli, published in the journal Bipolar Disorders.

Here is the key figure. Just stare at it a while and you'll note that when mood goes up (and this person went way up), shortly afterward lithium goes down. And when mood comes down, lithium goes back up. There was only one lithium dose change, at the arrow on the right.

The article notes that this observation was first published in 1978 (!).


The authors discuss the possibility that lithium is inducing water retention and that the lower lithium is simply because of dilution in that higher volume of body water. That does not match my clinical experience where people can be taking 1500 mg of lithium and have a level of 0.8 -- and have no visible edema.

So as far as I can tell the mechanism of this observation is still unknown. You can't "metabolize" lithium. I don't know what these patients' bodies are doing with it, but somehow mania makes lithium levels go down. In my experience, that means one must use higher doses in manic phases, to get to the blood levels that can actually work in such a state (e.g. 0.9-1.0). But then, one must be careful to watch the levels as mood improves, and be prepared to lower the dose to land in the "maintenance" blood level range (e.g. 0.6-0.7). It might take more of a reduction than expected.

Of course it would be dumb to lower your lithium on your own without knowing your blood level, right? What if this is not happening to you (it clearly doesn't happen to everybody). You'd just be taking yourself off a medication that you probably really need right at that point (risk of relapse is greater just after an episode).  So, in case I needed to remind anyone